"Thanks," I said half-heartedly, tucking the amber-colored bottle of green pills into my purse. I knew the pills wouldn't make me drowsy. For one thing, I was in the middle of a massive manic episode. For another, I knew from past experience that I could take medications in doses large enough to anesthetize a pony and remain wide awake.
I got home, turned on my computer for a writing session, and casually took a couple of the green pills, per doctor's orders. Then I started working on an article about teenagers and self-esteem. About half an hour later, I realized I was having trouble getting my fingers to strike the right keys. In fact, I was producing gibberish.
My eyelids were getting heavy, too, and when I stood up and took a few steps, I stumbled over my own feet and almost fell. Somehow, I staggered to my bedroom where I flopped across the bed like a fainting heroine in a Victorian melodrama. I slept for five hours. Drowsy, indeed!
When I awoke, still a little groggy, I put together what had happened. My body mass has decreased by more than 50 pounds. It was only logical that medications would affect me more now that they did when I weighed over 300 pounds.
Thank goodness I hadn't taken the first dose of the medication while I was driving!
Next time I see my doctor, I plan to review my medications with her to make sure the dosages I'm taking are still appropriate for my new, slimmer body. In the meantime, I am definitely treating those green pills with a lot more respect.
Have you noticed a difference in the way your body responds to medication?
Current Writing Projects
My new book Hospice Tails: The Animal Companions Who Journey with Hospice Patients and Their Families was released in June, 2011. It's a collection of stories about hospice patients and their pets, based on my years as a hospice social worker. So far, the book has garnered great reviews. My favorite came from a friend who told me, "I laughed just as hard as I cried."